June 3, 2011 -- When 3-year-old Brianna Maya began to cough and run a temperature on a Saturday night in November 2000, her parents followed their pediatrician's advice for any fever higher than 101.5, and gave her alternating doses of Children's Motrin and Children's Tylenol every three hours.
Over the next few days, a fine rash on her body and mild redness around her eyes morphed into something insidious: a rare, painful and potentially fatal skin reaction that burned and blistered her body inside and out, blinded her in one eye and left her fighting for her life in a burn unit 1,000 miles from home.
"It was like something you see in a science fiction movie," said her mother, Alicia E. Maya Donaldson, 34, an assistant professor of social work at the University of Tennessee at Martin, as she recalled how her daughter looked at the time.
Doctors at Shriners Burn Hospital in Galveston, Texas, concluded that Brianna's reaction was triggered by Children's Motrin, a brand of the popular anti-inflammatory drug ibuprofen.
"I was astounded," Donaldson told ABCNews.com. "They were telling me it was caused by this medication that her doctor told me I should give her to make her feel better and treat a fever. I know that there's a danger with any drug, but when you think of an over-the-counter medication, you always think of them being the safer ones because you don't need a prescription. You just go to CVS or Walmart or Rite Aid, and pick one off the shelf."
On May 24, a jury in Philadelphia ordered the drug manufacturer, Johnson & Johnson's McNeil Consumer Healthcare, to pay Brianna's family $10 million for her injuries and for failing to adequately warn consumers about the toxic skin reaction she suffered.
In 2000, the label that her mother read on the Children's Motrin package made no mention of Brianna's diagnoses, Stevens-Johnson syndrome and toxic epidermal necrolysis syndrome (Tens). Stevens-Johnson blisters and breaks down the mucus membranes of the cornea, mouth, rectum, vagina and urethra. Tens, a more severe form, affects a greater percentage of the skin and mucus membranes.
Stevens-Johnson and Tens are variously estimated to affect from one in a million to eight in a million people.
Brianna, now 13, has spent the last decade living the painful aftermath of SJS/Tens: She has undergone repeated eye surgeries and suffered recurrent eye and lung infections. Last summer, she developed seizures stemming from oxygen-deprivation during the worst of her illness. One of the ironies is that doctors have had difficulty controlling her seizures because anti-seizure drugs can trigger Stevens-Johnson syndrome. Because of vaginal scarring, "she will never be able to have normal sexual relations or bear children," her mother said.
"While we are sympathetic to the pain and hardships suffered by Brianna Maya and her family, McNeil-PPC Inc. strongly disagrees with the verdict, and we are considering legal options," said Marc Boston, a company spokesman. Children's Motrin is "safe and effective ... when used as directed," he said.
What Constitutes an Adequate Drug Warning?
Brianna's case comes down to what constitutes adequate warning, and who bears responsibility when a drug is taken correctly and something still goes wrong. The same issues underlie a 2008 lawsuit filed by Christopher Trejo of Los Angeles, who claimed that Johnson & Johnson didn't provide sufficient warning in October 2005, when he was 15 and developed SJS/Tens after taking over-the-counter Motrin. The California Court of Appeal ruled earlier this year that Trejo's case could go forward on the issue of "failure to provide adequate warnings of SJS and Tens."
The California court noted that since the Food and Drug Administration approved prescription Motrin in 1974, the prescription drug label "has always contained references to SJS and Ten and 'life threatening reactions,'" but the nonprescription label "has never made specific references to SJS/Ten by name."
Beginning in 2000, labels for over-the-counter nonsteroidal anti-inflammatory drugs, including ibuprofen, contained an allergy alert for hives, facial swelling, asthma and shock. In December 2005, the FDA recommended adding skin reddening, rash and blisters, without specifically mentioning their association with SJS/Tens, and the instruction that "if an allergic reaction occurs, stop use and seek medical help right away."
The Maya and Trejo lawsuits, and an unsuccessful California action filed on behalf of 11-year-old Sabrina Johnson, which claimed she became blind from SJS after taking Children's Motrin, reflect the increasing expectations society has about warnings for all degrees of hazard. They also speak to the willingness to accept risks inherent in daily life.
Robert M. Veatch, a professor of medical ethics at Georgetown University's Kennedy Institute of Ethics in Washington, D.C., said that informed consent requires disclosing information "that a reasonable person would want to know." That could include "information that physicians and drug manufacturers don't want to disclose or don't think is necessary to disclose."
However, he said it's impossible "to tell people 'everything' about a drug's risk" because "no rational person" wants to hear about "every possible side effect and the technical names of the chemical as well as the diseases that could result."
All drugs have risks, whether they're topical, oral or intravenous, said Dr. Bernard Cohen, director of pediatric dermatology at Johns Hopkins Medical Institutions in Baltimore. "The patient takes some risk, the nurse-practitioner or physician prescribing it takes some risk. Sometimes pharmaceutical companies are at fault." In the case of Stevens-Johnson syndrome, "this is one where everybody should take some responsibility for it," he said.
"I am usually on the side with the patients," said Cohen, an adviser to the Stevens-Johnson Syndrome Foundation. However, "bad things happen to good people, and that's what happens with Stevens-Johnson syndrome." He said pharmaceutical companies were easy targets of lawsuits "because they have deep pockets."
"There are plenty of good drugs out there that can trigger Tens or SJS," Cohen said. Among known pharmaceutical culprits are antibiotics, anti-seizure drugs such as phenobarbital, phenytoin (Dilantin) and carbamazepine (Tegretol); anti-anxiety drugs; the gout drug allupurinol; and some anti-inflammatories.
Further complicating the picture, he said, is that Stevens-Johnson/Tens is often caused by antibiotics taken at the same time as ibuprofen, and also can be caused by the underlying illness. Despite multiple studies associating ibuprofen with SJS and Tens, Cohen said: "I don't think I've ever seen an SJS from ibuprofen."
Some Doctors Remain Unaware That Meds Can Trigger Rare Skin Reactions
Brianna's mother welcomed the 2005 label changes for non-prescription anti-inflammatory drugs like Motrin but said some doctors who have treated her daughter remain unaware of the connection between those drugs and SJS/Tens.
"I'm not expecting Johnson & Johnson McNeil to go door-to-door to every home in America saying that if you use our product, this is a very rare thing that could happen," she said. But she'd like the company to provide "more information so that we can make more well-informed decisions."